Alert archive / Puerto Rico / Flash Flood Warnings in 2005
Flash Flood Warning 188, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 23, 2005, 5:30 PM CDT. It was in force for 19 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2005, 5:30 PM CDT (22:30 UTC)
- Expired
- Oct 24, 2005, 12:30 PM CDT
- In force
- 19 hr
- Issued by
- NWS JSJ
- Area
- Counties, with a storm outline in the text
The radar
The San Juan radar (TJUA), 10 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 6:54 PM CDT | FLASH FLOOD | 3 S Juncos, PR | FLOODING FROM RIO VALENCIANO IN BARRIO CEIBA NORTE URB LOS CORCHOS OF JUNCOS ENTERING HOMES. |
| Oct 23, 7:08 PM CDT | FLASH FLOOD | Juncos, PR | ONE ADULT AND A MINOR TRAPPED IN A CAR IN A FLOODED CREEK IN BARRIO CIEBA NORTE...PARCELA MARIN. |
| Oct 23, 7:42 PM CDT | FLASH FLOOD | Juncos, PR | ALONG ROAD 198 KM 15.3 IN BARRIO LOS CORCHOS...FLOODED RESIDENCE. |
| Oct 23, 8:51 PM CDT | FLASH FLOOD | Las Piedras, PR | RIO VALENCIANO ROSE ABOVE ITS BANKS AND FLOODED RESIDENCES IN BARRIO PASTO SECO. |
| Oct 23, 9:09 PM CDT | FLASH FLOOD | Juncos, PR | CALLE SAN JOSE JULIANA ACOSTA 9,JUNCOS...RESIDENCE FLOODED AND THREE PERSONS TRAPPED. |
| Oct 23, 11:33 PM CDT | FLASH FLOOD | Guayama, PR | CAR AND PERSON TRAPPED IN FLOODED ROAD ON HWY INTERSECTION NEAR ROAD 713 KM 2.5 IN BARRIO CIMARRONA. |
| Oct 23, 11:36 PM CDT | FLASH FLOOD | Guayama, PR | FLOODED RESIDENCE IN BARRIADA SANTA ANA CALLE A HOUSE NUMBER 409. |
| Oct 24, 12:15 AM CDT | FLASH FLOOD | Guayama, PR | STREETS AND RESIDENCE...HOUSE NUMBER 390...FLOODED IN BARRIADA SANTA ANA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 84 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 232234
FFWSJU
PRC015-025-029-031-035-041-057-063-069-077-085-095-103-109-119-123-
129-139-151-240130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
630 PM AST SUN OCT 23 2005
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED AND EXPANDED
IN TIME AND AREA.
* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
CANOVANAS
CAROLINA
CAGUAS
CIDRA
CAYEY
ARROYO
JUNCOS
GURABO
PATILLAS
MAUNABO
NAGUABO
SAN LORENZO
YABUCOA
TRUJILLO ALTO
LAS PIEDRAS
GUAYAMA
HUMACAO
SALINAS
RIO GRANDE
* UNTIL 930 PM AST
*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...
* AT 627 PM AST...A RIVER LEVEL SENSOR INDICATED THAT SOME OF THE
WATER LEVELS WERE ABOVE FLOOD STAGE AND STILL INCREASING FROM
SHOWERS AND THUNDERSTORMS WHICH CONTINUE TO MOVE ACROSS AND TOWARDS
THESE WARNED AREAS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
LORENZO...JUNCOS...CELADA...GURABO...CAMPO RICO...CAGUAS AND
BAIROA...AS WELL AS SALINAS AND GUAYAMA IN THE SOUTH.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS
ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
LAT...LON 1792 6626 1801 6631 1833 6600 1833 6588
1825 6582 1820 6582 1815 6577 1807 6577
1796 6593
$$
091 follow-up statement
000
WGCA72 TJSJ 240139
FFSSJU
URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
930 PM AST SUN OCT 23 2005
PRC015-025-029-031-035-041-057-063-069-077-085-095-103-109-119-123-
129-139-151-240141-
CANOVANAS-CAROLINA-CAGUAS-CIDRA-CAYEY-ARROYO-JUNCOS-GURABO-PATILLAS-
MAUNABO-NAGUABO-SAN LORENZO-YABUCOA-TRUJILLO ALTO-LAS
PIEDRAS-GUAYAMA-HUMACAO-SALINAS-RIO GRANDE-
930 PM AST SUN OCT 23 2005
...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE AT 930 PM
AST...FOR THE FOLLOWING MUNICIPALITIES...
IN PUERTO RICO
CANOVANAS...CAROLINA...CAGUAS...CIDRA...CAYEY...ARROYO...
JUNCOS...GURABO...PATILLAS...MAUNABO...NAGUABO...SAN LORENZO...
YABUCOA...TRUJILLO ALTO...LAS PIEDRAS...GUAYAMA...HUMACAO...
SALINAS AND RIO GRANDE
AT 925 PM AST...DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THAT WAS
OCCURRING EARLIER OVER THESE AREAS HAD EITHER DIMINISHED OR ENDED.
THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
ALTHOUGH NO ADDITIONAL HEAVY RAIN IS EXPECTED AT THIS TIME...A
FLASH FLOOD WATCH WILL CONTINUE THROUGH MONDAY MORNING FOR ALL OF
PUERTO RICO...AS AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE OFFSHORE CARIBBEAN WATERS AND MOVE INLAND ACROSS
SOME OF THESE AREAS. ALSO THE GROUNDS REMAIN SATURATED AND SOME
RIVERS REMAIN AT HIGH LEVELS..THEREFORE THE POTENTIAL FOR SOME
FURTHER FLOODING STILL EXISTS THROUGH THE MORNING HOURS.
LAT...LON 1792 6626 1801 6631 1833 6600 1833 6588
1825 6582 1820 6582 1815 6577 1807 6577
1796 6593
$$
09What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 3:02 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Oct 23, 3:02 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
402 PM AST SUN OCT 23 2005
.SYNOPSIS...AT UPPER LEVELS...HIGH PRESSURE NORTHWEST OF ARECIBO
WILL MOVE NORTHEAST THROUGH WEDNESDAY...THEN A RIDGE WILL BUILD BACK
OVER THE LOCAL AREA FROM THE HIGH IN THE MID ATLANTIC. HIGH PRESSURE
WILL RE FORM IN THE RIDGE OVER THE DOMINICAN REPUBLIC NEXT WEEKEND.
AT MID LEVELS...HIGH PRESSURE WILL CONTINUE NORTHEAST OF THE AREA
WITH A RIDGE EXTENDING WEST ALONG 22 TO 25 NORTH LATITUDE. HIGH
PRESSURE THEN MOVES FARTHER NORTHEAST INTO THE MID ATLANTIC...AND
FOLLOWS THE TREND IN THE UPPER ATMOSPHERE.
AT LOWER LEVELS...TROPICAL DEPRESSION ALPHA HAS MOVED IN OVER
HISPANIOLA AND LOST A GREAT DEAL OF ORGANIZATION. IT WILL MOVE NORTH
NORTHWEST DURING THE UPCOMING WEEK...AND WILL SLOWLY STOP
INFLUENCING THE AREA. TROPICAL WAVES WILL MOVE SOUTH OF THE AREA ON
WEDNESDAY AND SATURDAY.
&&
.DISCUSSION...CURRENT RADAR AND SATELLITE IMAGERY SHOWS A LINE OF
THUNDERSTORMS MOVING EAST AT PUERTO RICO...AND WILL LIKELY MOVE
ONSHORE AROUND 4 PM AST. AT THE SAME TIME CONVECTION CONTINUES
SPREADING HEAVY RAIN OVER THE SOUTHEAST PORTION OF THE ISLAND
PROMPTING RISING RIVERS AND FLOODING. CURRENT GFS AND UKMET DO NOT
SEEM TO DESCRIBE THE PRESENT DISTRIBUTION OF MOISTURE AROUND AND IN
ALPHA AND HAVE HAD TO RAISE THE POPS CONSIDERABLY FROM PREVIOUS
FORECAST...WILL ALSO CONSIDER A FLASH FLOOD WATCH OVER MUCH OF THE
PUERTO RICAN MAINLAND.
THE DRY AIR DIGGING IN FROM THE NORTHEAST AT UPPER LEVELS VISIBLE IN
THE WATER VAPOR IMAGERY HAS HAD LITTLE EFFECT ON THE CONVECTION OVER
SOUTHEAST PUERTO RICO AND WILL NOT TAKE THAT INTO CONSIDERATION FOR
TONIGHTS FORECAST. MODELS ARE ALSO MODERATING THE DRYNESS OF THE AIR
MOVING IN ON MONDAY...SO LOOKS LIKE SHOWERY WEATHER CAN CONTINUE FOR
THE NEXT SEVERAL DAYS. DRY PATCHES AHEAD OF THE WAVES LOOK
POSSIBLE...DUE TO SUBSIDENCE AHEAD OF THE WAVES...BUT THEN MOISTURE
RETURNS...PERHAPS NOT AS MUCH AS WILL PUSH THROUGH FURTHER
SOUTH...BUT THE WAVES STILL BRING INCREASES IN THE MOISTURE AND RAIN
CHANCES. THE MODEL IS ALSO SHOWING CIRCULATION IN THE WAVE THAT
PASSES TO OUR SOUTH ON SATURDAY AND SUPPOSE THAT TROPICAL SYSTEM
DEVELOPMENT THEN AND THERE IS A DEFINITE POSSIBILITY...HOW PROBABLE
WILL DEPEND ON THE UPPER AIR.
&&
.MARINE...SHOWERS AND THUNDERSTORMS ARE MOVING EAST OUT OF ALPHA AND
WILL AFFECT ZONE 750 THIS AFTERNOON AND INTO THE EVENING. THERE ARE
THUNDERSTORMS AND SOME GUSTY WINDS HAVE BEEN REPORTED BUT THE MOST
SIGNIFICANT WEATHER SHOULD BE RAIN AND LOWER VISIBILITIES. SEAS HAVE
BEEN COMING DOWN AS THE CIRCULATION FROM ALPHA BOTH DIMINISHES DUE
TO ITS ENCOUNTER WITH HISPANIOLA AND ITS RETREAT TO THE NORTH
NORTHEAST FROM THE AREA...NEVERTHELESS THEY MAY BE LOCALLY ROUGH DUE
TO LOCAL WINDS IN THUNDERSTORMS.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH
TONIGHT AND SOME OF THEM HAVE PRODUCED LOW LEVEL WIND SHEAR. NO
OTHER KINDS OF HAZARDS ARE EXPECTED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 77 90 78 90 / 70 20 40 20
STT 77 86 78 86 / 60 20 30 10
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR PRZ001-PRZ002-
PRZ005-PRZ006-PRZ007-PRZ008-PRZ009-PRZ010-PRZ011.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR PRZ003-PRZ004.
VI...NONE.
&&
SNELLHazardous weather outlook, Oct 23, 5:30 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 630 AM AST SUN OCT 23 2005 PRZ001>013-AMZ710>750-241030- 630 AM AST SUN OCT 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .DAY ONE...TODAY AND TONIGHT TROPICAL STORM ALPHA WAS LOCATED JUST SOUTH OF HISPANIOLA AND IS FORECAST TO MOVE WEST NORTHWEST AT ABOUT 15 MPH. STRONG WINDS AND MOISTURE ASSOCIATED TO THIS TROPICAL STORM WILL CONTINUE TO AFFECT THE LOCAL REGION...PRODUCING SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL AREA. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE OFF SHORE ATLANTIC AND CARIBBEAN WATERS. FLASH FLOODING IS POSSIBLE TODAY ACROSS PORTIONS OF THE LOCAL ISLANDS...THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... SOME LATE MORNING AND AFTERNOON SHOWERS WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS PARTS OF THE INTERIOR SECTIONS OF THE ISLANDS HOWEVER NO SIGNIFICANT WEATHER HAZARDS ARE EXPECTED THOUGH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. VIZ001-002-AMZ710>730-231030- 630 AM AST SAT OCT 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .DAY ONE...TODAY AND TONIGHT TROPICAL STORM ALPHA WAS LOCATED JUST SOUTH OF HISPANIOLA AND IS FORECAST TO MOVE WEST NORTHWEST AT ABOUT 15 MPH. STRONG WINDS AND MOISTURE ASSOCIATED TO THIS TROPICAL STORM WILL CONTINUE TO AFFECT THE LOCAL REGION...PRODUCING SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL AREA. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE OFF SHORE ATLANTIC AND CARIBBEAN WATERS. FLASH FLOODING IS POSSIBLE TODAY ACROSS PORTIONS OF THE LOCAL ISLANDS...THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... SOME EARLY MORNING AND AFTERNOON SHOWERS WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ISLANDS HOWEVER NO SIGNIFICANT WEATHER HAZARDS ARE EXPECTED THROUGH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
In the hours before
Local storm report, Oct 23, 3:54 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
454 PM AST SUN OCT 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM FLASH FLOOD LAS PIEDRAS 18.18N 65.87W
10/23/2005 LAS PIEDRAS PR EMERGENCY MNGR
RIO VALENCIANO ROSE ABOVE ITS BANKS AND FLOODED
RESIDENCES IN BARRIO PASTO SECO.
&&
WSNELLLocal storm report, Oct 23, 3:58 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
458 PM AST SUN OCT 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM FLASH FLOOD 3 S JUNCOS 18.19N 65.92W
10/23/2005 JUNCOS PR EMERGENCY MNGR
FLOODING FROM RIO VALENCIANO IN BARRIO CEIBA NORTE URB
LOS CORCHOS OF JUNCOS ENTERING HOMES.
&&
WSNELLThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 2:35 PM CDT | Flash Flood Warning | JSJ | 19 hr | |
| Oct 23, 3:27 PM CDT | Special Marine Warning | JSJ | 2 hr | |
| Oct 23, 4:34 PM CDT | Flash Flood Warning | JSJ | 18 hr | |
| Oct 23, 5:24 PM CDT | Flash Flood Warning | JSJ | 20 hr | |
| Oct 23, 5:37 PM CDT | Special Marine Warning | JSJ | 113 min | |
| Oct 23, 6:58 PM CDT | Flash Flood Warning | JSJ | 19 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.